Kansas, 2007

Hail and Damaging Wind in Kansas, February 24, 2007

February 24, 2007 · NWS TOP · 4 events in 3 counties and zones

Isolated thunderstorms developed in the warm sector of a low pressure system that pushed across eastern Kansas February 24th. Extremely cold air aloft and a warm front pushing northward across the CWA made for conditions ripe to produce severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Isolated thunderstorms developed in the warm sector of a low pressure system that pushed across eastern Kansas February 24th. Extremely cold air aloft and a warm front pushing northward across the CWA made for conditions ripe to produce severe weather. A funnel cloud was reported during the early afternoon hours in the vicinity of the front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Feb 24, 3:33 AM CST, 9 hours 8 minutes earlier.

Area forecast discussion, Feb 24, 3:33 AM CST, 9 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CST SAT FEB 24 2007

.DISCUSSION...
FORECAST PROBLEMS CENTER AROUND THE EVOLVING STORM SYSTEM.

09Z WATER VAPOR IMAGERY SHOWED THE LONGWAVE TROUGH BEGINNING TO
CLOSE OFF OVER SOUTHERN CO AND NORTHERN NM. MEANWHILE SFC OBS SHOWED
AN AXIS OF MOISTURE ACROSS CENTRAL KS WITH MID 50 DEWPOINTS NOSING
INTO MEDICINE LODGE AND PRATT.

THINK THAT AS THE UPPER LOW SWINGS OUT FROM NM...THUNDERSTORMS WILL
REDEVELOP WITHIN THE MOISTURE AXIS AND MOVE INTO EASTERN KS THROUGH
MID MORNING. AS THE DRY SLOT ROTATES UP INTO THE FORECAST
AREA...MODELS INDICATE AROUND 500 J/KG OF CAPE DEVELOP AS THE COLD
UPPER LOW MOVES OVERHEAD THIS AFTERNOON. SEVERE THUNDERSTORMS COULD
DEVELOP WITHIN THE NARROW CORRIDOR OF HIGHER DEWPOINT AND INCREASED
INSTABILITY. FORECAST SOUNDINGS SHOW LOW TOP SUPERCELLS ARE
POSSIBLE. GIVEN THE AMOUNT OF VORTICITY WITHIN THE ATMOSPHERE...SOME
ISOLATED TORNADOES COULD BE POSSIBLE. THE POSSIBILITY FOR TORNADOES
SHOULD DECREASE QUICKLY WITH THE APPROACH OF SUNSET AS THE UPPER LOW
MOVES EAST AND THE BOUNDARY LAYER BEGINS TO STABILIZE. OVERALL THE
FORECAST HAS THIS WELL IN HAND AND ONLY MADE SOME TWEAKS TO THE
POPS. DID RAISE MAX TEMPS ACROSS EAST CENTRAL ZONES TO AROUND 60
WHERE THERE SHOULD BE A LITTLE MORE INSOLATION AND MIXING WITHIN THE
DRY SLOT. ALSO TWEAKED HIGHS DOWN ACROSS NORTH CENTRAL KS WERE RAIN
AND CLOUDS COULD BE MORE PREVALENT.

THE BIGGEST CONCERN WITH THE FORECAST IS WHETHER BLIZZARD CONDITIONS
WILL OCCUR TONIGHT ON THE BACK SIDE OF THE SFC LOW. MODELS CONTINUE
TO SHOW LOTS OF MOISTURE WRAPPING AROUND THE UPPER LOW. HOWEVER MID
LEVEL FRONTOGENESIS AND FORCING WITHIN THE WRAP AROUND MOISTURE IS
NOT AS STRONG. THERE DOES APPEAR TO BE A BRIEF PERIOD THIS EVENING
FOR BANDING OF SNOW ACROSS NORTH CENTRAL KS WHERE 2 TO 3 INCHES OF
SNOW IS POSSIBLE. AS FOR THE WINDS...THE 00Z GFS HAS SHOWN BETTER
CONSISTENCY FROM ITS PAST RUNS...AND HAS A DEEP SFC LOW OF 982
MOVING FROM EASTERN KS INTO NORTHERN MO. THE 00Z UKMET SUPPORTS THE
GFS SOLUTION WHICH INDICATES SUSTAINED WINDS OF 30KTS WITH GUSTS
AROUND 40KTS ACROSS NORTH CENTRAL KS. WITH THE BETTER FORCING FOR
SNOW ACROSS NORTH CENTRAL KS AND STRONG WINDS ANTICIPATED...DECIDED
TO ISSUE A BLIZZARD WARNING FOR NORTH CENTRAL KS. THINK THERE WILL
STILL BE SOME SNOW ACROSS NORTHEAST KS. BUT WITH THE FORCING SIGNAL
WEAK...AM NOT SURE THERE WILL BE A LOT OF SNOW AND WINDS ARE LIKELY
TO BE SLIGHTLY WEAKER IN CLOSER PROXIMITY TO THE SFC LOW. SO WILL
ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR PARTS OF NORTHEAST KS
WITH NEAR BLIZZARD WORDING.

ALL OF THE FORCING FOR SNOW LOOKS TO BE EAST OF THE AREA BY 12Z
SUNDAY...BUT THE GFS AND NAM INSIST ON THERE BEING SOME LIGHT SNOW
ACROSS THE FAR NORTHEAST CORNER. FOR COLLABORATION...HAVE INCREASED
POPS ACROSS BROWN COUNTY FOR SUNDAY MORNING...BUT EXPECTED MOST OF
THE PRECIP TO HAVE ENDED BY NOON. WINDY CONDITIONS WILL PERSIST
THROUGH THE DAY SUNDAY WITH TEMPS HOLDING IN THE UPPER 30S DUE TO
CLOUD COVER AND CAA. WINDS WILL DECREASE SUNDAY NIGHT AS THE
PRESSURE GRADIENT FINALLY RELAXES.

MODELS INDICATE A WEAK SHORTWAVE MOVING THROUGH THE NORTHWEST FLOW
SUNDAY NIGHT AND MONDAY. MODELS HAVE SHOWN POOR CONTINUITY WITH THIS
FEATURE...AND WITH NO TIME FOR MOISTURE TO RETURN...HAVE  CONTINUED
A DRY FORECAST. SUBSIDENCE TAKES OVER BY MONDAY NIGHT WITH MID LEVEL
RIDGING AND A WARMING TREND PROGGED BY THE MODELS. FORECAST LOOKS
PRETTY GOOD AND DID NOT MAKE ANY CHANGES BEYOND SUNDAY.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
BLIZZARD WARNING FROM 6PM TONIGHT UNTIL 6AM SUNDAY FOR REPUBLIC...
CLOUD...OTTAWA...CLAY AND WASHINGTON COUNTIES.

SNOW AND BLOWING SNOW ADVISORY FROM 6PM TONIGHT UNTIL 6AM SUNDAY FOR
DICKINSON...GEARY AND RILEY COUNTIES.

SNOW AND BLOWING SNOW ADVISORY FROM 9PM TONIGHT UNTIL 9AM SUNDAY FOR
MARSHALL...NEMAHA...BROWN...JACKSON AND POTTAWATOMIE COUNTIES.

&&

WOLTERS
Hazardous weather outlook, Feb 24, 5:00 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
500 AM CST SAT FEB 24 2007

KSZ008>012-020>024-026-034>040-054>056-058-059-251100-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
500 AM CST SAT FEB 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY. LATER THIS
AFTERNOON SEVERE THUNDERSTORMS COULD DEVELOP ACROSS EAST CENTRAL
AND PARTS OF NORTH EAST KANSAS. IF SEVERE THUNDERSTORMS
DEVELOP...THEY WILL BE CAPABLE OF LARGE HAIL AND A FEW ISOLATED
TORNADOES.

RAIN WILL CHANGE OVER TO SNOW TONIGHT. ADDITIONALLY WINDS WILL
INCREASE FROM THE NORTHWEST INTO THE 20 TO 30 MPH RANGE WITH GUSTS
UP TO 45 MPH POSSIBLE OVER NORTH CENTRAL KANSAS. THE STRONGER
WINDS AND HEAVIER SNOW IS EXPECTED TO BE ACROSS NORTH CENTRAL
KANSAS...AND A BLIZZARD WARNING HAS BEEN ISSUED FOR TONIGHT.
SLIGHT WEAKER WINDS AND LIGHTER SNOW AMOUNTS ARE POSSIBLE ACROSS
NORTHEAST KANSAS. THIS IS WHERE A SNOW AND BLOWING SNOW ADVISORY
IS IN EFFECT FOR TONIGHT. THE STRONG WINDS AND SNOW WILL COMBINE
TO REDUCE VISIBILITIES TO NEAR ZERO AT TIMES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON.

WOLTERS

In the hours before

Special weather statement, Feb 24, 12:18 PM CST, 23 minutes before
SIGNIFICANT WEATHER ALERT
NATIONAL WEATHER SERVICE TOPEKA KS
1218 PM CST SAT FEB 24 2007

KSZ035-241830-
DICKINSON-
1218 PM CST SAT FEB 24 2007

STRONG THUNDERSTORMS WILL MOVE NORTH AT 35 MPH ACROSS PORTIONS OF
DICKINSON COUNTY.  NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS MAY BE CAPABLE OF PRODUCING PENNY SIZE HAIL. SOME
COMMUNITIES THAT COULD BE AFFECTED INCLUDE
HOPE...SOLOMON...ENTERPRISE AND ABILENE.

A TORNADO WATCH IS ALSO IN EFFECT. STAY ALERT TO THE WEATHER IN CASE
A WARNING IS ISSUED.

The radar

The Topeka radar (KTWX), 87 km away, was scanning. The volume nearest the first event began at 18:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Dickinson

When
February 24, 12:41 PM CST
Where
Dickinson County, 3.62 mi SSE of Dillon
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
38.650, -97.130

Hail, Dickinson

When
February 24, 12:57 PM CST
Where
Dickinson County, 2.82 mi S of Solomon
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
38.880, -97.360

Thunderstorm Wind, Ottawa

When
February 24, 1:10 PM CST
Where
Ottawa County, 2 mi NE of Niles
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.990, -97.444

Branches at least 2 inches in diameter blown off trees. Some dime size hail also falling.

Hail, Cloud

When
February 24, 3:48 PM CST
Where
Cloud County, 1.6 mi W of Miltonvale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.350, -97.480

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 14379, 14380, 18197, 14381.